Hail, Harper
- When
- June 27, 6:10 PM CST
- Where
- Harper County, 3.03 mi SE of Corwin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -98.260
A few rounds of strong to severe thunderstorms moved across primarily south-central and southeast Kansas from the evening hours of the 27th through the early to mid-morning hours of the 28th. The storms developed along a potent cold front surging south across the central plains, ahead of a strong upper level across the northern plains and upper midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few rounds of strong to severe thunderstorms moved across primarily south-central and southeast Kansas from the evening hours of the 27th through the early to mid-morning hours of the 28th. The storms developed along a potent cold front surging south across the central plains, ahead of a strong upper level across the northern plains and upper midwest. Large hail, damaging winds and localized flooding were the primary hazards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:48 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT FRI JUN 27 2008 .AVIATION... 00Z TAFS...ICT/SLN/HUT/CNU/RSL...MORE STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO AFFECT THE AREA AGAIN TONIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. WILL CONTINUE TO MONITOR AND MAKE TIMELY AMENDMENTS WHEN/WHERE NECESSARY. KLEINSASSER && .PREV DISCUSSION... /ISSUED 226 PM CDT FRI JUN 27 2008/ DISCUSSION... MAIN FORECAST CHALLENGES ARE THUNDERSTORM/SEVERE WEATHER CHANCES TONIGHT. TONIGHT-SATURDAY: AS OF 18Z...COLD FRONT EXTENDED FROM ERN NEBRASKA INTO NWRN KS...WITH A PREFRONTAL TROF NOTED JUST AHEAD OF IT. AIRMASS DESTABILIZING NICELY IN THE WARM SECTOR WITH GOOD INSOLATION DRIVING CAPES OVER 2500 J/KG ALREADY. MOST/ALL OF OUR FORECAST AREA IS STILL TRYING TO RECOVER FROM LAST NIGHTS LARGE MCS WHICH WORKED THE ATMOSPHERE OVER PRETTY WELL. AS A RESULT...WE WILL LIKELY NOT ATTAIN THE HIGHS WE WERE ANTICIPATING 24 HOURS AGO AND WITH VERY WARM TEMPERATURES ALOFT...WE MAY HAVE SOME CAP ISSUES TO DEAL WITH ESPECIALLY FURTHER W IN OUR FORECAST AREA. SHORT RANGE MODEL GUIDANCE SUGGESTS CAP WILL FIRST BREAK FROM IA INTO ERN NE AND NERN KS AND WITH FRONT SLIDING SWD TONIGHT INTO OUR AREA...BEST STORM COVERAGE ANTICIPATED TO OCCUR IN SERN KS ON ERN EDGE OF WARMER MID-LEVEL TEMPERATURES. FURTHER W...STORM COVERAGE COULD BE MORE ISOLD-WDLY SCATTERED. GIVEN STRONG INSTABILITY AND 30-40 KT OF SHEAR...ORGANIZED SEVERE STORMS ARE CERTAINLY POSSIBLE. MAIN THREATS LOOK TO BE DAMAGING WINDS/HAIL. AS THE STRONG UPPER TROF SWINGS ACROSS THE UPPER MISSISSIPPI VALLEY ON SATURDAY...THE COLD FRONT IS PROGGED TO EXIT FAR SERN KS BY LATE AFTERNOON. WILL MAINTAIN A SLIGHT CHANCE OF T-STORMS IN SERN KS FOR MAINLY LINGERING CONVECTION IN THE MORNING. SLIGHTLY COOLER THAN NORMAL (AND DRIER) AIR WILL FILTER INTO OUR FORECAST AREA SAT NIGHT BEHIND THE FRONT WITH CLEARING SKIES. SUNDAY-FRIDAY: NW TO NRLY FLOW ALOFT AND LOW-LEVEL HIGH PRESSURE SHOULD KEEP OUR ARE DRY SUNDAY INTO TUESDAY WITH TEMPERATURES STARTING OUT A BIT BELOW NORMAL AND GRADUALLY MODIFYING INTO MIDWEEK. THE 12Z GFS COMING INTO A BIT BETTER AGREEMENT WITH THE 00Z ECMWF REGARDING A COLD FRONT APPROACHING OUR AREA SOMETIME THURS INTO FRI. GULF MOISTURE SHOULD BE RETURNING WED AHEAD OF THE FRONT. WILL CONTINUE THE IDEA OF SLIGHT CHANCES OF T-STORMS RETURNING TUES NIGHT WITH CHANCES POSSIBLY INCREASING BY THURS/FRI. TEMPERATURES LOOK NEAR NORMAL WED-FRI. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 87 60 86 / 40 20 10 0 HUTCHINSON 68 87 60 85 / 30 10 10 0 NEWTON 69 87 60 85 / 40 10 10 0 ELDORADO 69 86 58 86 / 50 20 10 0 WINFIELD-KWLD 72 87 60 86 / 40 20 10 0 RUSSELL 64 85 57 85 / 20 0 10 0 GREAT BEND 66 86 57 85 / 20 0 10 0 SALINA 68 86 60 85 / 30 10 10 0 MCPHERSON 68 87 60 85 / 40 10 10 0 COFFEYVILLE 73 86 60 87 / 60 40 10 0 CHANUTE 71 86 59 86 / 60 20 10 0 IOLA 71 86 59 85 / 60 20 10 0 PARSONS-KPPF 72 85 61 86 / 60 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI JUN 27 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 325 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA TONIGHT...AS A COLD FRONT PUSHES SOUTHWARD INTO THE AREA. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 TO 75 MPH AND HAIL TO GOLF BALL SIZE. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING IS ALSO A POSSIBILITY ESPECIALLY ACROSS THOSE AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. THE GREATER STORM COVERAGE IS ANTICIPATED TO BE IN SOUTHEASTERN KANSAS...WITH MORE ISOLATED ACTIVITY FURTHER WEST IN THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT FRI JUN 27 2008 KSZ091-280030- HARPER- 644 PM CDT FRI JUN 27 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF WALDRON...OR 9 MILES SOUTHWEST OF ANTHONY...AND MOVING EAST AT 12 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The Vance AFB radar (KVNX), 36 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
12 thunderstorm wind, 5 flood, 2 hail. Local standard time, as filed.
Two miles south of the county line winds were sustained at 50 to 60 mph, with gusts to 75 mph.
Wind gusts were estimated between 60 and 70 mph.
Eight-inch diameter tree limbs were downed. Pea size hail occurred with the wind.
The wind was measured by AWOS equipment at the Kingman Airport.
The wind was measured by AWOS equipment at the Kingman Airport. The strong winds downed several power poles, power lines and tree limbs in and around the Kingman area. Information courtesy of the Kingman Leader-Courier Newspaper.
Very heavy rainfall in a short period of time caused some flooding across southwest Butler County from the early morning to early afternoon hours on the 28th. Water covered various roads in and around the Rose Hill area, and resulted in some road closures. Any potential damage estimates are unknown.
Very heavy rainfall amounts in a short period of time caused some street flooding in and around the town of Cheney from the early morning to early afternoon hours on the 28th. The high water caused some vehicles to stall. Any potential damage estimates are unknown.
Very heavy rainfall in a short period of time caused relatively minor flooding across south-central Reno County from the early morning to early afternoon hours on the 28th. Water covered a County Road 4 miles west of Pretty Prairie. Any potential damage estimates are unknown.
Very heavy rainfall in a short period of time caused some flooding across northeast Kingman County from the early morning to early afternoon hours on the 28th. Water covered portions of Northeast 160th Avenue between 30th and 40th Streets and thus was barricaded. Additionally, some roads 15 miles east of Kingman received relatively minor flooding. Any potential damage estimates are unknown.
Two to three-inch diameter tree limbs were downed at the intersection of 215th Street West and K-42, southwest of Wichita. Report courtesy of KFDI Radio.
Very heavy rainfall in a short period of time caused some flooding across Chautauqua County from the early morning to early afternoon hours on the 28th. Water covered parts of Highway 99 just west of Sedan, and typical low water crossings flooded in and around Cedar Vale. Any potential damage estimates are unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113384, 113385, 113387, 113389, 113390, 113391, 113393, 113395, 113396, 113468, 113431, 113441, 113451, 113399, 113434, 113400, 113402, 113403, 113404.